Atypical Hypertensive Hemorrhage: Case and Comment

December 31, 2006

We chose to present this case to readersbecause the patient’s neurologicexamination was normal and her presentationthus appeared benign.

In their case report, "Sudden Headache in a Woman With Hypertension" (CONSULTANT,July 2002, page 1049), Drs Gary Quick and Maggie Law describe apatient with uncharacteristically severe headache and very high blood pressure.Because she was neurologically intact, her presentation was "deceptively benign."Although a head CT scan (Figure) revealed an intracranial cerebral hemorrhage,they note that many physicians would not have ordered the scan in this setting.In addition to the sudden onset of headache-in a patient with no history ofsimilar headaches-and the persistently elevated blood pressure that was refractoryto clonidine, would the authors also consider the patient's paracervical tendernessand neck pain that increased with flexion to be warning signs of an intracranial orsubarachnoid hemorrhage? These neurologic/musculoskeletal findings would haveled me to consider ordering a lumbar puncture and/or brain imaging.-John Mosby, MD
  Corpus Christi, Tex

We chose to present this case to readersbecause the patient's neurologicexamination was normal and her presentationthus appeared benign. Shewas sitting on the stretcher smilingand conversing without a hint of distress. Because ofthe paucity of historical and clinical abnormalities, manyphysicians would have changed her antihypertensive regimenand discharged her without ordering a CT scan orlumbar puncture.We obtained a head CT scan primarily because thepatient had a headache of sudden onset and uncharacteristicseverity. However, it is entirely appropriate to considerthe patient's paracervical tenderness and neck painas warning signs of an intracranial or subarachnoidhemorrhage.Clinicians seldom fail to recognize the classic presentationof myocardial infarction, appendicitis, or intracranialhemorrhage. However, the patient whose history, course,or physical examination findings are atypical presents adiagnostic challenge.One take-home message from this case: stick to certainprinciples-such as the sudden onset of headacheor the presence of neck signs or symptoms-to guidethe diagnostic workup when other aspects of pathologyare absent.

-Gary Quick, MD
  Muskogee Regional Medical Center
  Muskogee, OklaMy question concerns the outpatient antihypertensive regimen(hydralazine, 75 mg qid, and amlodipine, 10 mg/d)prescribed for the woman with an intracranial cerebral hemorrhagewhom Drs Quick and Law describe in their "What'sWrong With This Picture?" column (CONSULTANT, July2002, page 1049). This patient was not compliant with herprevious antihypertensive regimen. Why then was she givena medication that she has to take 4 times daily?-Michael W. McShan, MD, PhD
  Kilgore, Tex
Our case discussion focused on the atypicalpresentation of hypertensive hemorrhagein this patient. Thus, our emphasis was ondiagnosis rather than on treatment. Here,we will provide a more detailed descriptionof this patient's drug regimen-which we omitted fromour original report-and our rationale for the selection ofthese medications.After the patient's blood pressure was controlled withparenteral nitroprusside, amlodipine, 10 mg/d, was started.However, this agent did not provide sufficient bloodpressure control. The patient declined diuretic therapy becauseof the increased frequency of urination it produces.Lotrel 5/20 (amlodipine and benazepril hydrochloride)bid was then started. Her blood pressure was still not adequatelycontrolled; however, her impaired renal function(creatinine level had risen to 1.7 mg/dL) precluded an increasein the Lotrel dosage. Hydralazine was added to theregimen because this agent is effective in combinationwith amlodipine and does not impair renal function. Complianceis an issue with hydralazine because it must betaken 3 or 4 times daily. It was hoped that this patient'sexperience with the consequences of her uncontrolledhypertension would encourage her to adhere to theregimen.Many agents can control hypertension. The physician'stask is to identify an effective regimen with tolerableside effects and with which the patient can maintaincompliance.-Maggie Law, MD
-Gary Quick, MD
  Muskogee Regional Medical Center
  Muskogee, Okla

References:

Editor’s note:
Trade names are used here only to helpyou identify specific formulations. Our usual policy is toavoid trade names.